Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Milwaukee, WI

April 17, 2004Kenosha County, Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 17, 2004, 2:37 AM CDT for Kenosha County, Walworth County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2004, 2:37 AM CDT (07:37 UTC)
Expired
Apr 17, 2004, 3:15 AM CDT
In force
38 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Kenosha County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 49 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2635 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS53 KMKX 170737
SVRMKX
WIC059-127-170815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
236 AM CDT SAT APR 17 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WALWORTH COUNTY IN SOUTHEAST WISCONSIN
  KENOSHA COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 315 AM CDT

* AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS LOCATED OVER DARIEN 5 MILES WEST OF DELAVAN
  LAKE...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DELAVAN LAKE BY 240 AM CDT.
  COMO BY 245 AM CDT.
  LAKE GENEVA BY 250 AM CDT.
  POWERS LAKE BY 255 AM CDT.

IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...YOU SHOULD PREPARE 
FOR DAMAGING WINDS OF 60 MPH...HAIL UP TO 1 INCH...AND DEADLY 
LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4250 8813 4251 8875 4268 8877 4267 8830
          4261 8829 4260 8819 4266 8817 4265 8780
          4252 8780

$$
COLLAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:10 PM CDT, 11 hours 27 minutes earlier.

Area forecast discussion, Apr 16, 3:10 PM CDT, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 PM CDT FRI APR 16 2004

.DISCUSSION...FORECAST FOCUS IS ON THUNDERSTORM CHANCES AND
TEMPERATURES THIS WEEKEND.

ACTIVE WEATHER ON TAP FOR THIS WEEKEND. 25KT LOW LEVEL JET NOSE
POINTING TO SOUTHERN MINNESOTA AT THIS TIME HELPING TO GENERATE
CONVECTION. THIS FEATURE SHOULD SHIFT ACROSS SOUTHERN AND CENTRAL
WISCONSIN TONIGHT...AND INCREASE IN MAGNITUDE TO AROUND 40KT. THIS
SHOULD COMBINE WITH ELEVATED CAPES OF 500-1000 J/KG...SOME MID
LEVEL MOISTURE...AND AN ADVANCING SURFACE COLD FRONT...TO BRING A
CHANCE OF THUNDERSTORMS LATER THIS EVENING AND OVERNIGHT. COULD SEE
A SMALL MCS DEVELOP WITH THE DECENT LIFT ASSOCIATED WITH THE LOW
LEVEL JET...BUT RELATIVELY DRY LOW LEVELS SHOULD KEEP CONVECTION
ELEVATED IN NATURE. SURFACE AIR PARCEL TRAJECTORIES BRING AIRMASS
FROM CENTRAL MISSOURI INTO CWA TONIGHT...WHERE LOWS THIS MORNING
WERE IN LOW TO MID 50S F. THESE SEEM REASONABLE TO USE FOR TONIGHT.

THE PRECIPITATION SHOULD END SATURDAY MORNING...AS THE LOW LEVEL JET
WEAKENS AND SHIFTS EASTWARD. A TRICKY HIGH TEMPERATURE FORECAST FOR
SATURDAY...AS SURFACE COLD FRONT/PNEUMONIA-TYPE FRONT PROPAGATE
THROUGH THE CWA. MODELS HAVE THIS FEATURE ALMOST TO THE
WISCONSIN/ILLINOIS BORDER AT 18Z SATURDAY...WITH A QUICK WIND SHIFT
TO THE NORTHEAST IN ITS WAKE. FORECAST SOUNDINGS INDICATE 25KT WINDS
MIXING DOWN TO THE SURFACE DURING THE AFTERNOON. THE SOUNDINGS ALSO
SHOW A LOW STRATUS DECK ADVECTING INTO THE LAKESHORE AREAS...AND
SPREADING INLAND DURING THIS TIME. LAKE MICHIGAN MID-LAKE
TEMPERATURES ARE STILL IN THE UPPER 30S F...AND THIS WOULD OBVIOUSLY
HELP COOL TEMPERATURES DOWN...ESPECIALLY NEAR THE LAKE. WILL GO WITH
LOW TO MID 60S F FOR HIGHS NEAR LAKE AROUND NOON...THEN DROP THEM
INTO THE 40S F BY LATE AFTERNOON. THE SOUTHWEST CWA SHOULD BE THE
WARMEST...WITH A COOL-DOWN FROM EAST TO WEST DURING THE AFTERNOON.

CHANCES FOR THUNDERSTORMS INCREASE FOR SATURDAY NIGHT...AS THE
PREVIOUSLY-MENTIONED COLD FRONT RETURNS NORTH ACROSS THE CWA AS A
WARM FRONT. AGAIN...40KT+ LOW LEVEL JET NOSE EXPECTED TO INITIATE
CONVECTION ACROSS IOWA AROUND BY 00Z SUNDAY...AND THEN POINT TOWARDS
THE CWA AND INCREASE IN MAGNITUDE TO 45-50KT BY 06Z SUNDAY.
FORECAST SOUNDINGS SHOW THE EXPECTED LOW LEVEL INVERSION...WITH
QUITE AN UNSTABLE AIRMASS ABOVE THE INVERSION. LIFTING AIR PARCELS
FROM THE 850MB LEVEL YIELDS ELEVATED CAPES OF UP TO 3000 J/KG...
WITH CURVED HODOGRAPHS YIELDING VERY HIGH 0-1KM AND 0-3KM
HELICITIES...BOTH OVER 400M2/S2. WET BULB ZERO HEIGHTS REMAIN
BELOW 9000 FEET...WHICH GIVEN THE ABOVE PARAMETERS...COULD YIELD A
GOOD CHANCE FOR SEVERE HAIL. SPC HAS CWA IN SLIGHT RISK FOR DAY 2...
WHICH LOOKS GOOD. WILL GO WITH LIKELY POPS IN THE NORTHERN CWA...AS
THE LOW LEVEL JET NOSE POINTS MORE IN THAT VICINITY...AND 50 POPS
ACROSS THE SOUTH. ALL IN ALL...EXPECT AN WELL-ORGANIZED MCS TO
PROPAGATE THROUGH THE REGION OVERNIGHT.

CHANCES FOR CONVECTION ARE LESS CERTAIN FOR SUNDAY...AS THE MAIN
COLD FRONTAL BOUNDARY IS EXPECTED TO BE WELL WEST OF THE CWA. SOME
QUESTION AS TO THE AMOUNT OF LEFTOVER CLOUDS FROM DEPARTED MCS...
WHICH WOULD KEEP CWA CAPPED. THIS WOULD ALSO KEEP CWA COOLER.
HOWEVER...IF CLOUDS BREAK UP...COULD SEE SOME ISOLATED CONVECTION IF
LOW LEVEL JET NOSE HELPS TO ERODE ANY LEFTOVER CAPPING. WILL LEAVE 30
POPS FOR NOW ON SUNDAY.

BETTER CHANCE OF ORGANIZED CONVECTION SUNDAY NIGHT WITH A SURGING
COLD FRONT. COULD SEE ANOTHER ROUND OF POSSIBLY SEVERE CONVECTION
GIVEN THE STRONG DEEP-LAYER SHEAR AND MODEST ELEVATED INSTABILITY.
SPC HAS CWA IN SLIGHT RISK FOR DAY 3 AS WELL.

NEXT WEEK LOOKS MOSTLY DRY WITH SEASONABLE TEMPERATURES...IN A MORE
ZONAL FLOW PATTERN.

&&

.MKX...NONE.

WOOD
Hazardous weather outlook, Apr 16, 5:15 AM CDT, 21 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
515 AM CDT FRI APR 16 2004

WIZ046-047-051-052-056>060-062>072-171000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
515 AM CDT FRI APR 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER CONDITIONS WILL APPROACH CRITICAL FIRE WEATHER CRITERIA
THIS AFTERNOON OVER SOUTHERN WISCONSIN. THE COMBINATION OF LOW
HUMIDITIES AND WARM TEMPERATURES DURING THE AFTERNOON HOURS WILL
INCREASE THE FIRE DANGER.

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT.  THE
MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED.

ZAJDEL

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 2:49 AM CDTSevere Thunderstorm WarningMKXRacine, Walworth, Waukesha41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.